Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Charleston, SC

September 21, 1998Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Sep 21, 1998, 10:23 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 1998, 10:23 PM EDT (02:23 UTC)
Expired
Sep 22, 1998, 12:55 AM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 220222
FFWCHS
SCC015-019-220455-

BULLETIN...EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 PM EDT MON SEP 21 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN BERKELEY COUNTY IN SOUTH CAROLINA
  CENTRAL CHARLESTON COUNTY IN SOUTH CAROLINA

* UNTIL 1255 AM EDT

* AT AT 1020 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM NORTH CHARLESTON
  TO HANAHAN AND MT PLEASANT... MOVING SLOWLY EAST.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING. MANY AREAS WILL CONTINUE TO EXPERIENCE
SIGNIFICANT FLOODING AS UP TO A FOOT OF RAIN HAS FALLEN LOCALLY.

RVT/MJL


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 8:30 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 21, 8:30 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EDT MON SEP 21 1998

LCL FLOODING PROBLEMS AT CHS THIS EVENING WITH TRAINING CELLS.
COORDINATION WITH CAE AND APPRECIATE THE ASSISTANCE. ADDITIONAL
CONVECTION BTWN MCN-SAV SHOWING SOME SIGNS OF WEAKENING BUT WITH
CONVERGENCE SHOWN ON ADAP AND LOW PRES S OF GSP...WE MAY HAVE
TO KEEP LIKELY POPS GOING PAST MIDNIGHT GIVEN CURRENT RADAR TRENDS.

ATL: STILL A LARGE AREA OF RAIN APPROACHING CHS HALF OF SE GA.
APPEARS LIKELY POPS IN STORE...DIMINISHING AFTER MIDNIGHT.

CWF: NOT MUCH TIME TO LOOK AT THINGS...FLOW APPEARS VRBL THIS
EVENING WITH WEAK TROF IN THE VICINITY. WILL TWEAK AS NEEDED...
LONG PERIODS SWELLS SHOWING UP OF FLORIDA COAST THIS EVENING.

RVT

In the hours before

Special weather statement, Sep 21, 6:34 PM EDT, 3 hours 49 minutes before
SCZ044-045-050-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT MON SEP 21 1998

...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS
CREATING LOCALIZED STREET FLOODING...

AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER
OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO
NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3
INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE
AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT.

MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN
HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS.
PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS.
ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE
LOCALIZED HEAVY RAINS THROUGH 730 PM.

RVT/MJL
Special weather statement, Sep 21, 6:34 PM EDT, 3 hours 49 minutes before
SCZ044-045-050-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT MON SEP 21 1998

...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS
CREATING LOCALIZED STREET FLOODING...

AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER
OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO
NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3
INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE
AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT.

MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN
HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS.
PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS.
ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE
LOCALIZED HEAVY RAINS THROUGH 730 PM.

RVT/MJL
Special weather statement, Sep 21, 8:08 PM EDT, 2 hours 15 minutes before
SCZ044-045-050-220125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT MON SEP 21 1998

...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER
CHARLESTON AND NORTH CHARLESTON AREAS...

AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS
AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND
DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA.

MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS
AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP
AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY
THROUGH 9 PM AND MAY WORSEN URBAN FLOODING.

MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE
STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT
SIGNIFICANT PONDING AND BACKED UP WATER.

RVT
Special weather statement, Sep 21, 8:08 PM EDT, 2 hours 15 minutes before
SCZ044-045-050-220125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT MON SEP 21 1998

...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER
CHARLESTON AND NORTH CHARLESTON AREAS...

AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS
AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND
DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA.

MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS
AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP
AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY
THROUGH 9 PM AND MAY WORSEN URBAN FLOODING.

MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE
STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT
SIGNIFICANT PONDING AND BACKED UP WATER.

RVT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:19 PM EDTFlash Flood WarningCHSBerkeley, Charleston2 hr

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.